Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 19, NWS Flagstaff, AZ

July 16, 2005Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2005, 4:32 PM MST for Gila County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2005, 4:32 PM MST (23:32 UTC)
Expired
Jul 16, 2005, 5:00 PM MST
In force
28 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
2631 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:30 PM MST, 19 hours 2 minutes earlier.

Area forecast discussion, Jul 15, 9:30 PM MST, 19 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 PM MST SAT JUL 15 2005

.SYNOPSIS...STRONG HIGH PRESSURE WILL REMAIN OVER THE DESERT
SOUTHWEST FOR THE NEXT FEW DAYS WITH VERY WARM HIGH TEMPERATURES
CONTINUING. SUFFICIENT MOISTURE WILL REMAIN OVER ARIZONA TO PRODUCE
PARTLY CLOUDY SKIES AND A CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS INTO NEXT WEEK.
&&

.DISCUSSION...COUNTLESS OUTFLOW BOUNDARIES CONTINUE TO MOVE ACROSS
THE CWA THIS EVENING...DUE TO AFTERNOON STORMS. WITH A DEEP BOUNDARY
LAYER AND LINGERING INSTABILITY...BOUNDARY INTERACTIONS ARE AIDING
IN SCATTERED SHOWER AND THUNDERSTORM FORMATION. MOST OF THE ACTIVITY
IS FROM THE MOGOLLON RIM AND WHITE MOUNTAINS NORTHWARD. NOTHING TOO
SIGNIFICANT EXPECTED THE REST OF TONIGHT. MAY UPDATE FORECAST TO
KEEP MENTION OF SHOWERS IN FORECAST AFTER MIDNIGHT...BUT WILL
MONITOR TRENDS NEXT COUPLE HOURS BEFORE DECIDING.

THE HIGH PRESSURE RIDGE IS FORECAST TO REPOSITION ITSELF TO OUR
NORTHWEST BY SUNDAY AFTERNOON...PLACING AZ IN A DRIER NW FLOW ALOFT.
WE CURRENTLY HAVE NO POPS FOR FAR NW CWA INCLUDING GRAND CANYON
AREA. DUE TO NORTHWESTWARD MOISTURE PUSH FROM STORM OUTFLOWS
TODAY...BELIEVE THERE IS A CHANCE FOR A SHOWER OR STORM OVER THAT
AREA SUNDAY. REST OF FORECAST IN GOOD SHAPE.  JJ

.AVIATION...FOR 06Z PACKAGE...ISOLATED CONVECTIVE ACTIVITY WILL
CONTINUE MUCH OF THE NIGHT WITH COVERAGE LESS THAN 20 PERCENT.
ANOTHER ROUND OF AFTERNOON CONVECTION EXPECTED SUNDAY WITH AREAL
COVERAGE NEAR 20 PERCENT OVER THE HIGHER TERRAIN WITH 10 PERCENT OR
LESS OVER THE VALLEYS. AVIATION SECTION NOT UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 16, 10:56 AM MST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1056 AM MST SAT JUL 16 2005

AZZ004>018-037>040-170700-
BLACK MESA AREA-CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
COCONINO PLATEAU-EASTERN MOGOLLON RIM-GRAND CANYON COUNTRY-
KAIBAB PLATEAU-LITTLE COLORADO RVR VLY IN APACHE CO-
LITTLE COLORADO RVR VLY IN COCONINO CO-
LITTLE COLORADO RVR VLY IN NAVAJO CO-MARBLE AND GLEN CANYONS-
NORTHEAST PLATEAU AND MESAS SOUTH OF 264-
NORTHEAST PLATEAUS AND MESAS 264 NORTH-NORTHERN GILA COUNTY-
OAK CREEK AND SYCAMORE CANYONS-WESTERN MOGOLLON RIM-WHITE MOUNTAINS-
YAVAPAI COUNTY MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
1056 AM MST SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

SHOWERS AND THUNDERSTORMS WILL BE HIGH BASED AGAIN TODAY WITH
ISOLATED POCKETS OF MODERATE RAIN OVER THE HIGH TERRAIN...WITH LITTLE
PRECIPITATION EXPECTED TO REACH THE GROUND BELOW 5000 FEET. SOME
THUNDERSTORMS MAY PRODUCE SMALL HAIL AND STRONG AND GUSTY WINDS IN
EXCESS OF 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:19 PM MSTSevere Thunderstorm WarningFGZGila26 min
Jul 16, 4:45 PM MSTSevere Thunderstorm WarningFGZYavapai30 min
Jul 16, 4:46 PM MSTSevere Thunderstorm WarningFGZGila20 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.